European Journal of Case Reports in Internal Medicine - © EFIM
We describe the case of a man with fundic gland polyposis associated with proton-pump inhibitor (PPI) use. Some investigators have reported an association between long-term PPI use and an increase in the risk of developing fundic gland polyps (FGPs). These FGPs are considered to be reversible on stopping PPI treatment. The current patient had used a PPI for 10 years, resulting in multiple FGPs in his gastric body. However, 6 months after cessation of the PPI, the FGPs had obvously regressed, even though a histamine-2 receptor antagonist had subsequently been prescribed. This case demonstrates a link between PPI treatment and FGPs.
Fundic gland polyp; gastric polyp; proton-pump inhibitor
- Graham JR. Gastric polyposis: onset during long-term therapy with omeprazole. Med J Aust 1992;157:287–288.
- Choudhry U, Boyce HW Jr, Coppola D. Proton pump inhibitor-associated gastric polyps: a retrospective analysis of their frequency, and endoscopic, histologic, and ultrastructural characteristics. Am J Clin Pathol 1998;110:615–621.
- Jalving M, Koornstra JJ, Wesseling J, Boezen HM, DE Jong S, Kleibeuker JH. Increased risk of fundic gland polyps during long-term proton pump inhibitor therapy. Aliment Pharmacol Ther 2006;24:1341–1348.
- Cats A, Schenk BE, Bloemena E, Roosedaal R, Lindeman J, Biemond I, et al. Parietal cell protrusions and fundic gland cysts during omeprazole maintenance treatment. Hum Pathol 2000;31:684–690.
- Kazantsev GB, Schwesinger WH, Heim-Hall J. Spontaneous resolution of multiple fundic gland polyps after cessation of treatment with lansoprazole and Nissen fundoplication: a case report. Gastrointest Endosc 2002;55:600–602.